Ohio, 2020

Damaging Winds in Ohio, May 14, 2020

May 14, 2020 · NWS IWX · 2 events in 2 counties and zones

A moist and marginally unstable atmosphere was in place as a series of short waves moved through. The first impacted the area from late morning into the afternoon hours with the second moving in during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A moist and marginally unstable atmosphere was in place as a series of short waves moved through. The first impacted the area from late morning into the afternoon hours with the second moving in during the late evening hours. A few wind damage reports were noted in northwestern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 2:27 PM EST, 18 minutes earlier.

Area forecast discussion, May 14, 2:27 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
327 PM EDT Thu May 14 2020

.SYNOPSIS...
Issued at 316 PM EDT Thu May 14 2020

Showers and thunderstorms will continue this afternoon with
moderate to heavy rain. The severe threat has diminished. Wet
weather will continue into Friday. Saturday should be mostly dry,
but more rain will move in Saturday night and Sunday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 316 PM EDT Thu May 14 2020

A shortwave currently over central Illinois is pushing an MCS
across northern Indiana this afternoon, and will eventually move
into northern Ohio. Showers and thunderstorms with moderate to
heavy rain can therefore be expected through early evening. The
forecast area remains in the warm sector with the warm front over
southern Michigan and the cold front extending from Wisconsin back
across the plains. It has become quite warm and humid with highs
in the 60s north to mid 70s southeast, and dewpoints in the 60s.
This has allowed the area to become fairly unstable with MUCAPE
500-1000 J/kg. However, shear is marginal at around 30 kts and
forecast to decrease this evening. With ongoing rain and
associated cooling, expect instability to decrease as well, and a
limited severe weather threat. Yet there could still be some
gusty winds up to 45 mph.

The current round of storms is expected to move out of the area by
late evening. There may be a break in activity, and then another
shortwave will move in from west around midnight with more showers
and thunderstorms. The biggest threat with this complex will be
heavy rain, especially across northwest Indiana and southwest
Michigan. An additional 1 to 2 inches will be possible during this
period, and some localized flooding or ponding of water could
occur. A Flood Watch has been issued.

The cold front will move through the area around mid-day Friday,
pushing moisture eastward. By evening, most of the area will start
to dry out and clouds will scatter. However, the front will stall
over the Ohio Valley, and light rain could persist over the
southeast counties. Despite the cold front, it will be mild on
Friday with highs in the 70s except 60s near Lake Michigan. Highs
are likely to occur early though, with cooler air moving in late
afternoon with the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 316 PM EDT Thu May 14 2020

A transitory ridge of high pressure will build in on Friday night
into Saturday morning. Dry weather may not last long though, with
another low pressure system poised to bring more rain and
thunderstorms on Saturday night into Sunday as a deep closed low
swings through the Great Lakes. Lingering showers due to wrap-
around moisture are now also forecast to persist on Monday and
possibly Tuesday as the low stalls over the SE US. Dry conditions
should return for Wednesday and Thursday, but confidence is low
since latest model runs hold onto the low through the end of the
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 130 PM EDT Thu May 14 2020

Organized convective system will continue to progress east into
KFWA by roughly 1830z. Well mixed environment in warm sector with
developing MLCAPE could bring some higher end 40 plus gusts on the
leading edge of the line. Restrictions into IFR/MVFR likely
otherwise as convection lingers here for a few hours thereafter.
Showers (embedded thunder) will continue at KSBN through 19/20z
along the backside of this system.

A lull in shower coverage is anticipated late this afternoon
before another convectively aided shortwave tracks in tonight into
early tomorrow with a renewed increase in showers and
thunderstorms, especially at KSBN where a longer duration of
convection and heavier rain is favored. Conditions will likely
lower into IFR here, with lower confidence on coverage and flight
conditions at KFWA. Marginal LLWS conditions otherwise overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 8 PM EDT /7 PM CDT/ this evening through Friday
     morning for INZ003>005-012-014.

MI...Flood Watch from 8 PM EDT this evening through Friday morning
     for MIZ077>079.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 14, 4:51 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
551 AM EDT Thu May 14 2020

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
551 AM EDT Thu May 14 2020 /451 AM CDT Thu May 14 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will be possible into tonight across much of the
area. There is a slight risk for severe storms this afternoon and
tonight, with damaging winds and large hail the most likely threat.
In addition, heavy rain is possible, especially tonight. This could
cause some ponding of water and minor flooding in areas that see
repeated rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for thunderstorms exist Saturday night into
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible into tonight.

LMZ043-046-151000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
551 AM EDT Thu May 14 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms will be possible through tonight, which may cause
locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Saturday night into Sunday.

In the hours before

Special weather statement, May 14, 11:53 AM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1253 PM EDT Thu May 14 2020

INZ014>016-023-141730-
Miami-Kosciusko-Marshall-Fulton-
1253 PM EDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FULTON...WESTERN
KOSCIUSKO...NORTHWESTERN MIAMI AND SOUTHERN MARSHALL COUNTIES...

At 1253 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Plymouth to near Culver to 7 miles
east of Winamac. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Plymouth, Rochester, Bourbon, Argos, Mentone, Walnut, Tippecanoe,
Kewanna, Etna Green, Fulton, Macy, Leiters Ford, Hoffman Lake,
Atwood, Nyena Lake, Hibbard, Delong, Old Tip Town, Sevastopol and
Tiosa.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4118 8641 4137 8639 4138 8597 4118 8597
      4094 8609 4095 8647 4098 8647
TIME...MOT...LOC 1653Z 267DEG 31KT 4140 8631 4120 8634 4106 8645

HAIL...0.25IN
WIND...40MPH

Brown
Special weather statement, May 14, 12:25 PM EST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
125 PM EDT Thu May 14 2020

INZ015-016-023-024-141800-
Miami-Wabash-Kosciusko-Fulton-
125 PM EDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WABASH...
EASTERN FULTON...KOSCIUSKO AND NORTHWESTERN MIAMI COUNTIES...

At 124 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bourbon to near Mentone to 7 miles
south of Rochester. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Warsaw, Winona Lake, Milford, Akron, North Webster, Pierceton,
Mentone, Etna Green, Leesburg, Claypool, Macy, Burket, Sidney, Big
Barbee Lake, Ridinger Lake, Monoquet, Hoffman Lake, Atwood, Nyena
Lake and Irish Lake.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 8621 4112 8610 4115 8609 4117 8605
      4140 8606 4140 8565 4118 8565 4118 8569
      4114 8569 4094 8588 4093 8623
TIME...MOT...LOC 1724Z 257DEG 29KT 4130 8601 4113 8607 4095 8624

HAIL...0.25IN
WIND...40MPH

Brown
Special weather statement, May 14, 12:50 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
150 PM EDT Thu May 14 2020

INZ008-016-017-141815-
Whitley-Noble-Kosciusko-
150 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NOBLE...WHITLEY
AND SOUTHEASTERN KOSCIUSKO COUNTIES...

At 150 PM EDT, a strong thunderstorm was located near Pierceton, or 7
miles southeast of Winona Lake, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Columbia City, Tri-lakes, South Whitley, Pierceton, Etna, Larwill,
Sidney, Ridinger Lake, Lorane, Merriam, Blue Lake, Collamer, Big
Lake, Goose Lake, Coesse, Loon Lake, Raber, Collins, Peabody and
Wooster.

&&

LAT...LON 4106 8577 4128 8575 4130 8534 4107 8534
TIME...MOT...LOC 1750Z 268DEG 33KT 4115 8570

HAIL...0.25
WIND...40MPH

MCS
Special weather statement, May 14, 1:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
227 PM EDT Thu May 14 2020

INZ008-009-141900-
Noble-De Kalb-
227 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND SOUTHERN
DE KALB COUNTIES...

At 227 PM EDT, a strong thunderstorm was located over Avilla, or near
Garrett, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Auburn, Garrett, Butler, Avilla, Waterloo, St. Joe, Swan, Concord,
Altona, Ege, Butler Center, Lisbon, Saint Johns, Laotto, Spencerville
In Dekalb County, Moore, Saint Joe and Ari.

This includes Interstate 69 in Indiana between mile markers 322 and
333.

&&

LAT...LON 4127 8487 4126 8533 4142 8528 4143 8483
TIME...MOT...LOC 1827Z 267DEG 39KT 4136 8523

HAIL...0.25
WIND...40MPH

MCS
Special weather statement, May 14, 1:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
259 PM EDT Thu May 14 2020

INZ025>027-032>034-141945-
Jay-Huntington-Blackford-Adams-Wells-Grant-
259 PM EDT Thu May 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GRANT...
BLACKFORD...SOUTHEASTERN HUNTINGTON...WELLS...ADAMS AND JAY
COUNTIES...

At 258 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Markle to near Upland. Movement was
east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bluffton, Decatur, Portland, Hartford City, Gas City, Berne, Upland,
Fairmount, Dunkirk, Montpelier, Redkey, Geneva, Markle, Van Buren,
Monroe, Pennville, Matthews, Westchester, Center and Warren.

This includes Interstate 69 in Indiana between mile markers 252 and
287.

&&

LAT...LON 4035 8522 4038 8522 4038 8566 4083 8545
      4091 8480 4032 8481
TIME...MOT...LOC 1858Z 266DEG 41KT 4077 8542 4045 8557

HAIL...0.25
WIND...40MPH

NWS
Special weather statement, May 14, 2:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
330 PM EDT Thu May 14 2020

OHZ024-142000-
Van Wert-
330 PM EDT Thu May 14 2020

...A STRONG THUNDERSTORM WILL AFFECT VAN WERT COUNTY...

At 329 PM EDT, a strong thunderstorm was located near Decatur, moving
east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Van Wert, Delphos, Convoy, Ohio City, Middlebury, Middle Point,
Willshire, Scott, Wren, Venedocia, Elgin, Wetzel, Monticello,
Glenmore, Cavett, Dull, Abanaka, Jonestown and Schumm.

&&

LAT...LON 4082 8440 4069 8440 4068 8446 4073 8446
      4073 8480 4099 8480 4099 8440 4090 8440
      4090 8434 4082 8434
TIME...MOT...LOC 1929Z 266DEG 47KT 4087 8484

HAIL...0.25
WIND...40MPH

NWS

The radar

The Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
May 14, 2:45 PM EST to 2:46 PM EST
Where
Van Wert County, 2.07 mi S of Van Wert
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -84.570

Two three foot diameter trees and several limbs were snapped along with some shingles blown off a home along a one mile stretch. Damage consistent with straight line winds.

Thunderstorm Wind, Putnam

When
May 14, 3:05 PM EST to 3:06 PM EST
Where
Putnam County, 0.52 mi W of Columbus Grove
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.920, -84.060

A trained spotter reported broken branches on the west side of Columbus Grove along with a recorded 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895562, 895563.